Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 170, NWS Wichita, KS

July 16, 2015Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 16, 2015, 9:41 PM CDT for Harper County, Kansas. It was in force for 34 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2015, 9:41 PM CDT (02:41 UTC)
Expired
Jul 16, 2015, 10:15 PM CDT
In force
34 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 46 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 9:43 PM CDTTSTM WND GST 604 E Attica, KS
Jul 16, 9:50 PM CDTTSTM WND DMGAnthony, KSTREE BROKEN OFF AT THE TRUNK WITH AN ESTIMENT OF THE TRUCK BEING 10-12 INCHES IN DIAMETER.
Jul 16, 9:53 PM CDTTSTM WND GST 70Anthony, KSTRAINED SPOTTER ESTIMATES 70 MPH WINDS AND PEA SIZED HAIL.
Jul 16, 9:55 PM CDTTSTM WND DMGAnthony, KSTRAINED SPOTTER REPORTS BRANCHES BLOCKING OR PARTIALLY BLOCKING THE ROADS IN ANTHONY OF 3 TO 4 INCHES.
Jul 16, 9:55 PM CDTTSTM WND DMGHarper, KSLAW ENFORCEMENT REPORTING BRANCHES OF 6 TO 8 INCHES IN DIAMETER PARTIALLY BLOCKING ROADS.
Jul 16, 9:55 PM CDTTSTM WND GST 611 Ssw Harper, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2804 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

121 
WUUS53 KICT 170241
SVRICT
KSC077-170315-
/O.NEW.KICT.SV.W.0170.150717T0241Z-150717T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
941 PM CDT THU JUL 16 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 1015 PM CDT

* AT 941 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ANTHONY...
  MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ANTHONY...HARPER...BLUFF CITY...DANVILLE...FREEPORT AND CRYSTAL
  SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3715 9822 3728 9819 3734 9781 3700 9780
      3700 9809
TIME...MOT...LOC 0241Z 279DEG 29KT 3718 9810 

HAIL...0.75IN
WIND...60MPH
 
$$

HOWERTON
1 follow-up statement
421 
WWUS53 KICT 170256
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
956 PM CDT THU JUL 16 2015

KSC077-170315-
/O.CON.KICT.SV.W.0170.000000T0000Z-150717T0315Z/
HARPER KS-
956 PM CDT THU JUL 16 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR EASTERN HARPER COUNTY...

AT 956 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ANTHONY...
MOVING EAST AT 30 MPH.

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
ANTHONY...HARPER...BLUFF CITY...DANVILLE...FREEPORT AND CRYSTAL
SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
WICHITA.

&&

LAT...LON 3715 9822 3728 9819 3734 9781 3700 9780
      3700 9809
TIME...MOT...LOC 0256Z 279DEG 27KT 3716 9798 

HAIL...0.75IN
WIND...70MPH
 
$$

HOWERTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 6:31 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 16, 6:31 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
631 PM CDT THU JUL 16 2015

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 331 PM CDT THU JUL 16 2015

TONIGHT: A SUBTROPICAL MID- UPPER LEVEL MOISTURE PLUME VIA WATER
VAPOR CHANNEL...STRETCHES FROM NEW MEXICO/WEST TEXAS UP OVER MUCH
OF KANSAS. A SURFACE TROUGH AXIS WILL REMAIN ACROSS CENTRAL/SOUTH
CENTRAL KS THIS PM/EVE...BEFORE LIFTING BACK WESTWARD LATE
TONIGHT. MLCAPES OF 2000-3000 J/KG EXPECTED LATE THIS PM/EVE
BEFORE DECLINING SOME OVERNIGHT WITH WEAK DEEP LAYER SHEAR...AND
VERY HIGH PRECIPITABLE WATER OF 1.5 TO 1.9 INCHES.

A COMBINATION OF WEAK PERTURBATIONS WITHIN THE MOIST PLUME AND
CONVERGENCE NEAR THE SURFACE TROUGH COULD SPARK ISOLATED TO WIDELY
SEPARATED THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT. SHORT
TERM MODEL DATA INCLUDING HI-RES...WOULD INDICATE THE BEST (ALBEIT
SOMEWHAT WEAK) SIGNAL FOR CONVECTION ALONG/EAST OF THE SURFACE
TROUGH WHERE SOME 850 MOISTURE TRANSPORT IS INDICATED...WITHIN THE
HIGH PRECIPITABLE WATER AXIS...ACROSS SOUTH CENTRAL AND
SOUTHEASTERN KANSAS. WILL CARRY 15-25% THUNDERSTORM CHANCES IN
THOSE AREAS. AN ISOLATED STRONG-MARGINALLY SEVERE DOWNBURST...AND
HAIL OF NICKEL TO QUARTER SIZE WOULD BE POSSIBLE IN ADDITION TO
BRIEF INTENSE RAINFALL RATES (VERY LOCALIZED). MUCH OF THE AREA
MAY REMAIN DRY.

JMC

FRIDAY-FRIDAY NIGHT: SCATTERED SHOWERS/THUNDERSTORMS MAY BE
ONGOING OVER SOUTHERN/SOUTHEAST KANSAS FRIDAY MORNING...AMIDST
RICH MID- LEVEL SUBTROPICAL MOISTURE...POSSIBLY AIDED BY SUBTLE
800-600MB CONVERGENCE. UNSURE ON HOW WIDESPREAD THIS ACTIVITY WILL
BE...SO ONLY WENT 30 POPS FOR NOW. THINKING THIS ACTIVITY SHOULD
GRADUALLY DISSIPATE BY AFTERNOON. NAM/GFS PROG A SUBTLE UPPER WAVE
APPROACHING FROM THE SOUTHWEST BY PEAK HEATING FRIDAY. GIVEN THE
EXPECTED HOT/MOIST/UNSTABLE CONDITIONS...COULD SEE A FEW
AFTERNOON-EVENING THUNDERSTORMS...ESPECIALLY ALONG/WEST OF I-135.
WHILE AN ISOLATED STRONG/SEVERE STORM CANNOT BE RULED OUT THROUGH
MID- EVENING...WIDESPREAD SEVERE WEATHER IS UNLIKELY GIVEN WEAK
SHEAR/FORCING. SOME OF THIS ACTIVITY COULD DRIBBLE AS FAR EAST AS
THE FLINT HILLS FRIDAY NIGHT.

SATURDAY-SUNDAY NIGHT: A FAIRLY STRONG COLD FRONT IS EXPECTED TO
DRIVE SOUTH INTO MID-AMERICA SATURDAY NIGHT AND SUNDAY...IN
RESPONSE TO STOUT SHORTWAVE ENERGY PROGRESSING OVER THE NORTHERN
PLAINS/SOUTHERN CANADA. COULD SEE A FEW ISOLATED STORMS FIRE IN
VICINITY OF THIS FRONT OVER CENTRAL/NORTH-CENTRAL KS AS EARLY AS
LATE SATURDAY AFTERNOON...WITH CHANCES INCREASING SATURDAY
NIGHT...AND ESPECIALLY SUNDAY-SUNDAY NIGHT...AS THE FRONT STALLS
SOMEWHERE ACROSS SOUTHERN KS/NORTHERN OK...AIDED BY WEAK-SUBTLE
UPPER WAVES TOPPING THE RIDGE FROM THE WEST. GIVEN MODEST MID-
UPPER FLOW ALONG WITH DECENT FRONTAL CONVERGENCE AND EXPECTED
INSTABILITY...COULD BE LOOKING AT A HANDFUL OF STRONG/SEVERE
STORMS MAINLY DURING THE AFTERNOON AND EVENING HOURS...ALONG WITH
THE POTENTIAL FOR LOCALLY VERY HEAVY RAINFALL RATES GIVEN THE HIGH
PRECIPITABLE WATER VALUES.

CONTEMPLATED A HEAT ADVISORY FOR SATURDAY-SUNDAY ACROSS THE
REGION...AS AFTERNOON-EARLY EVENING HEAT INDICES APPROACH 105
DEGREES. HOWEVER...AFTER EXTENSIVE INTER-OFFICE
COORDINATION...DECIDED TO PUNT DECISION TO LATER SHIFTS...AS HEAT
INDICES APPEAR MARGINAL AT THIS TIME.

ADK

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 331 PM CDT THU JUL 16 2015

LINGERING EFFECTS OF THE WEAK QUASI- STATIONARY FRONT ACROSS THE
REGION IN CONCERT WITH SUBTLE UPPER WAVES APPROACHING FROM THE
WEST...TOPPING THE SUBTROPICAL RIDGE ANCHORED OVER THE SOUTHERN
CONUS...WILL PROMOTE CONTINUED PERIODIC CHANCES OF
SHOWERS/THUNDERSTORMS ACROSS THE REGION THROUGH ROUGHLY TUESDAY
NIGHT. THESE CHANCES WILL BE HIGHEST DURING THE LATE AFTERNOON-
EVENING. THEREAFTER...THE BUILDING RIDGE AND INCREASING SOUTHERLY
LOW-LEVEL FLOW (ACTING TO DISSIPATE THE STALLED FRONTAL ZONE)
SHOULD TEND TO END PRECIPITATION CHANCES ACROSS THE REGION
WEDNESDAY THROUGH AT LEAST LATE WEEK. LONG-RANGE GUIDANCE SUGGESTS
TYPICAL HOT AND DRY SUMMER WEATHER LIKELY PERSISTING THROUGH AT
LEAST THE WEEKEND...AS UPPER RIDGING CONTINUES TO BUILD ACROSS
MID-AMERICA.

ADK

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 626 PM CDT THU JUL 16 2015

WIDELY SCATTERED STORMS DEVELOPING ACROSS SOUTH CENTRAL KS MAY
IMPACT THE KICT AREA AFTER 0130Z. THIS ACTIVITY MAY LINGER ACROSS
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KS THROUGH MUCH OF THE
NIGHT BUT COVERAGE IS EXPECTED TO REMAIN RATHER ISOLATED. BRIEF
IFR/MVFR MAY DEVELOP UNDER THE HEAVIEST ACTIVITY WITH ERRATIC
AND GUSTY WINDS IN AND NEAR STORMS. LIGHT WESTERLY WINDS ACROSS
CENTRAL KS WILL SHIFT TO THE SOUTH TONIGHT AND MAINTAIN A SSW
DIRECTION THROUGH THE DAY ON FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  96  77  99 /  30  30  20  10
HUTCHINSON      74  98  77 100 /  30  20  20  10
NEWTON          74  96  76  98 /  30  20  20  10
ELDORADO        74  95  76  96 /  30  30  20  10
WINFIELD-KWLD   76  96  77  97 /  30  30  10  10
RUSSELL         71  99  74 101 /  10  20  20  20
GREAT BEND      71  98  75 101 /  10  20  20  20
SALINA          74 100  76 100 /  20  20  20  10
MCPHERSON       74  98  76 100 /  20  20  20  10
COFFEYVILLE     75  94  76  96 /  30  30  10  10
CHANUTE         74  94  76  95 /  30  30  10  10
IOLA            74  93  76  94 /  30  30  10  10
PARSONS-KPPF    75  93  76  95 /  30  30  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 16, 4:48 PM CDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
448 PM CDT THU JUL 16 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
448 PM CDT THU JUL 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION
THIS EVENING...POSSIBLY PERSISTING INTO THE OVERNIGHT HOURS.
WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ANY ACTIVITY
THAT DEVELOPS WILL BE CAPABLE OF 50 TO 60 MPH WINDS...DIME TO
QUARTER SIZE HAIL AND LOCALLY VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON THROUGH EARLY EVENING HEAT INDICES OF 100 TO 105
DEGREES ARE EXPECTED ACROSS MUCH OF THE AREA FRIDAY THROUGH
SUNDAY...POSSIBLY EXTENDING INTO MONDAY OVER FAR SOUTHERN KANSAS.

HIT-OR-MISS THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST FROM
FRIDAY AFTERNOON THROUGH EARLY NEXT WEEK....MAINLY DURING THE LATE
AFTERNOON...EVENING AND OVERNIGHT. A MORE WIDESPREAD CHANCE OF
THUNDERSTORMS IS POSSIBLE SUNDAY AFTERNOON AND NIGHT. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED DURING ANY OF THESE
PERIODS...A HANDFUL OF STORMS WILL BE CAPABLE OF 60 MPH WINDS AND
QUARTER SIZE HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Jul 16, 9:28 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
928 PM CDT THU JUL 16 2015

KSZ091-170300-
HARPER KS-
928 PM CDT THU JUL 16 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 1000 PM CDT

* AT 927 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF ATTICA...MOVING
  EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ANTHONY...BLUFF CITY AND FREEPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3710 9832 3722 9829 3722 9781 3700 9787
      3700 9817
TIME...MOT...LOC 0227Z 279DEG 23KT 3713 9819

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 9:28 PM CDTSpecial Weather StatementICTHarper32 min
Jul 16, 10:11 PM CDTSevere Thunderstorm WarningICTHarper, Sumner35 min
Jul 17, 4:23 AM CDTHeat AdvisoryICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 16 more40 hr
Jul 17, 7:20 AM CDTSpecial Weather StatementICTSumner25 min
Jul 17, 8:11 AM CDTSpecial Weather StatementICTSumner34 min
Jul 17, 8:47 AM CDTSpecial Weather StatementICTCowley28 min
Jul 17, 9:11 AM CDTSpecial Weather StatementICTElk34 min
Jul 17, 10:37 AM CDTSpecial Weather StatementICTButler23 min
Jul 17, 10:57 AM CDTSpecial Weather StatementICTButler33 min
Jul 17, 11:01 AM CDTSpecial Weather StatementICTWoodson29 min
Jul 17, 11:15 AM CDTSpecial Weather StatementICTWoodson30 min
Jul 17, 11:26 AM CDTSpecial Weather StatementICTGreenwood34 min
Jul 17, 11:55 AM CDTSpecial Weather StatementICTWoodson35 min
Jul 17, 12:07 PM CDTSpecial Weather StatementICTCowley23 min
Jul 17, 3:02 PM CDTHeat AdvisoryICTAllen, Chautauqua, Cowley, Elk, Harper, Labette and 5 more53 hr
Jul 17, 5:12 PM CDTSpecial Weather StatementICTBarton33 min
Jul 17, 6:34 PM CDTSevere Thunderstorm WarningICTBarton56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.